Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Nashville, TN

February 28, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 28, 2011, 11:31 AM CST for 4 counties in Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2011, 11:31 AM CST (17:31 UTC)
Expired
Feb 28, 2011, 12:15 PM CST
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 29 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 11:52 AM CSTHAIL 0.25Murfreesboro, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 5:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
2.6
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WUUS54 KOHX 281731
SVROHX
TNC015-149-187-189-281815-
/O.NEW.KOHX.SV.W.0025.110228T1731Z-110228T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1131 AM CST MON FEB 28 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CANNON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1215 PM CST

* AT 1130 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THE STORM WAS NEAR NOLENSVILLE...MOVING NORTHEAST
  AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMYRNA...
  MURFREESBORO...
  WALTERHILL...
  WATERTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM MONDAY AFTERNOON FOR
CENTRAL TENNESSEE.

&&

LAT...LON 3622 8613 3589 8597 3575 8672 3592 8681
      3599 8664 3598 8664 3598 8660 3601 8660
TIME...MOT...LOC 1731Z 247DEG 52KT 3587 8666

$$

FORECASTER:BOYD
1 follow-up statement
725 
WWUS54 KOHX 281813
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1213 PM CST MON FEB 28 2011

TNC015-149-187-189-281823-
/O.EXP.KOHX.SV.W.0025.000000T0000Z-110228T1815Z/
CANNON TN-WILLIAMSON TN-RUTHERFORD TN-WILSON TN-
1213 PM CST MON FEB 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILSON...NORTHERN
RUTHERFORD...SOUTHEASTERN WILLIAMSON AND NORTHERN CANNON COUNTIES
WILL EXPIRE AT 1215 PM CST...

THE STORM WHICH PROMPTED THE WARNING HASMOVED OUT OF THE WARNED AREA.

LAT...LON 3622 8613 3589 8597 3575 8672 3592 8681
      3599 8664 3598 8664 3598 8660 3601 8660
TIME...MOT...LOC 1813Z 247DEG 52KT 3611 8597

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:18 AM CST, 13 minutes earlier.

Area forecast discussion, Feb 28, 11:18 AM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1118 AM CST MON FEB 28 2011

.UPDATE...FOR AVIATION.

&&

.AVIATION...18Z TAFS.

+TSRA OVER THE BNA AREA WILL COME TO AN END WITHIN THE NEXT HOUR
OR 2...FROPA EXPECTED ABOUT 19Z. MVFR CIGS WILL LINGER THROUGH
MOST OF THE AFTERNOON WITH GUSTY NNW WINDS TO 30 KT. HIGH PRESSURE
WILL BUILD IN WITH VFR CLEARING SKIES AND LIGHTER NNE WINDS
TONIGHT.

FOR CSV...THE AREA REMAINS IN UNSTABLE AIR WITH CLUSTERS OF +TSRA
THROUGH THE AFTERNOON...THEN FROPA AROUND 22Z. MVFR CIGS LINGER IN
THE EVENING...THEN CLEARING TO VFR LATE NIGHT.

13

&&

.PREV DISCUSSION... /ISSUED 1050 AM CST MON FEB 28 2011/

UPDATE...RAIN COOLED AIR AND SIGNIFICANTLY LOWERED CAPES HAVE
HELPED DECREASE SEVERE WEATHER THREAT ACROSS A PART OF NORTHERN
MIDDLE TENNESSEE. AS A RESULT, THE TORNADO WATCH HAS BEEN
CANCELLED FOR AREAS ALONG AND NORTH OF A LINE FROM CAMDEN...
TO NASHVILLE...TO LAFAYETTE. WIND ADVISORY AREA WILL BE SLIGHTLY
TRIMMED AS WELL ALONG THE NORTHWESTERN EDGE AND WILL BE DROPPED FOR
THE SAME AREAS WHERE TORNADO WATCH WAS DROPPED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM CST THIS AFTERNOON FOR TNZ009>011-
028>034-058-060>066-075-077>080-093>095.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TNZ010-011-028-
030>034-059>066-075-077>080-094-095.

&&
Hazardous weather outlook, Feb 28, 5:00 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CST MON FEB 28 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE TODAY. A STRONG COLD FRONT WILL COMBINE WITH AN UNSTABLE,
HIGHLY-SHEARED ENVIRONMENT TO PRODUCE SEVERE STORMS ACROSS THE MID
STATE. THE PRIMARY THREATS ARE DAMAGING STRAIGHT-LINE WINDS, LARGE
HAIL, AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Feb 28, 7:30 AM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
730 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FUNNEL CLOUD     CLARKSVILLE             36.56N 87.35W
02/28/2011                   MONTGOMERY         TN   PUBLIC

            FUNNEL CLOUD REPORTED IN CLARKSVILLE BY PUBLIC. EVENT
            TIME BETWEEN 700 AM AND 715 AM.

&&

JLM
Local storm report, Feb 28, 7:38 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     FLOOD            11 NW SPRINGFIELD       36.61N 87.02W
02/28/2011                   ROBERTSON          TN   LAW ENFORCEMENT

            ROBERTSON COUNTY S.O. REPORTS HWY 41N FLOODED NEAR THE
            TOWN OF ADAMS.

&&

JLM
Local storm report, Feb 28, 8:36 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
836 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     FLOOD            NASHVILLE               36.17N 86.78W
02/28/2011                   DAVIDSON           TN   AMATEUR RADIO

            ROAD FLOODED AND IMPASSIBLE AT CHARLOTTE AND AMERICAN
            WAY.

&&

SHERRON
Local storm report, Feb 28, 9:04 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
904 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND DMG     DOVER                   36.48N 87.84W
02/28/2011                   STEWART            TN   LAW ENFORCEMENT

            SHERIFF DISPATCH RELAYED RPT OF DOWNED POWER LINES FROM
            SCHOOL BUS DRIVER.

0620 AM     TSTM WND DMG     4 NE CAMDEN             36.11N 88.05W
02/28/2011                   BENTON             TN   LAW ENFORCEMENT

            BENTON S.O. REPORTED SEVERAL LOCATIONS IN CENTRAL BENTON
            COUNTY WITH TREES BLOWN DOWN.

0620 AM     FLOOD            6 NNE CAMDEN            36.14N 88.06W
02/28/2011                   BENTON             TN   PUBLIC

            PUBLIC REPORTED FLOODING OF LOWER BIG SANDY ROAD BETWEEN
            BIG SANDY AND HWY 641.

0620 AM     FLOOD            2 S CAMDEN              36.04N 88.10W
02/28/2011                   BENTON             TN   PUBLIC

            PUBLIC REPORTED HWY 641 FLOODED NEAR LITTLE BIRDSONG
            CREEK.

0645 AM     HAIL             6 N CHARLOTTE           36.27N 87.35W
02/28/2011  E1.00 INCH       DICKSON            TN   AMATEUR RADIO

            QUARTER SIZE HAIL REPORTED IN CUMBERLAND FURNACE.

0650 AM     FLOOD            7 W CLARKSVILLE         36.56N 87.47W
02/28/2011                   MONTGOMERY         TN   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTED 4 TO 6 INCHES WATER AT
            THE INTERSECTION OF JIM TAYLOR ROAD AND LAKE ROAD.

0715 AM     FUNNEL CLOUD     CLARKSVILLE             36.56N 87.35W
02/28/2011                   MONTGOMERY         TN   PUBLIC

            FUNNEL CLOUD REPORTED IN CLARKSVILLE BY PUBLIC. EVENT
            TIME BETWEEN 700 AM AND 715 AM.

0730 AM     FLOOD            11 NW SPRINGFIELD       36.61N 87.02W
02/28/2011                   ROBERTSON          TN   LAW ENFORCEMENT

            ROBERTSON COUNTY S.O. REPORTS HWY 41N FLOODED NEAR THE
            TOWN OF ADAMS.

0825 AM     FLOOD            NASHVILLE               36.17N 86.78W
02/28/2011                   DAVIDSON           TN   AMATEUR RADIO

            ROAD FLOODED AND IMPASSIBLE AT CHARLOTTE AND AMERICAN
            WAY.

0903 AM     FLOOD            3 N CHARLOTTE           36.23N 87.35W
02/28/2011                   DICKSON            TN   EMERGENCY MNGR

            HIGHWAY 48 WAS COVERED WITH 5 INCHES OF WATER.

&&

SHERRON
Local storm report, Feb 28, 10:49 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1049 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     FLASH FLOOD      SW DICKSON              36.08N 87.38W
02/28/2011                   DICKSON            TN   TRAINED SPOTTER

            SPOTTER REPORTED FLOODING OVER ROADS ON HWY 48 SOUTH.
            REPORT OF A WEATHER RELATED WRECK.

&&

MD
Local storm report, Feb 28, 10:57 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1057 AM CST MON FEB 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     5 NNW MANCHESTER        35.54N 86.11W
02/28/2011                   COFFEE             TN   TRAINED SPOTTER

            SPOTTER REPORTS AT 3728 FREDONIA ROAD...TREES AND
            POWERLINES DOWN. DEBRIS IN FENCE. NO STRUCTURAL DAMAGE
            OBSERVED.

&&

MD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 5:16 AM CSTWind AdvisoryOHXBedford, Cannon, Clay, Coffee, Cumberland, Davidson and 21 more13 hr
Feb 28, 5:55 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 6:10 AM CSTSevere Thunderstorm WarningOHXBenton, Dickson, Houston, Humphreys35 min
Feb 28, 6:35 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Houston, Montgomery25 min
Feb 28, 6:52 AM CSTFlash Flood WarningOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 4 more5 hr
Feb 28, 6:58 AM CSTTornado WarningOHXHickman, Lewis, Perry32 min
Feb 28, 7:00 AM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson30 min
Feb 28, 7:33 AM CSTFlash Flood WarningOHXBenton, Cheatham, Dickson, Hickman, Humphreys, Lewis and 3 more6 hr
Feb 28, 7:57 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Williamson6 hr
Feb 28, 8:12 AM CSTFlash Flood WatchOHXBedford, Cannon, Clay, Coffee, Cumberland, DeKalb and 20 more7 hr
Feb 28, 8:12 AM CSTFlash Flood WarningOHXDavidson, Macon, Rutherford, Smith, Sumner, Trousdale and 1 more6 hr
Feb 28, 8:20 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury55 min
Feb 28, 8:36 AM CSTFlash Flood WarningOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 2 more6 hr
Feb 28, 8:43 AM CSTFlash Flood WarningOHXBenton, Houston, Humphreys, Montgomery, Robertson, Stewart3 hr
Feb 28, 9:01 AM CSTFlash Flood WarningOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 3 more6 hr
Feb 28, 9:23 AM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford, Warren25 min
Feb 28, 9:30 AM CSTTornado WarningOHXBedford, Coffee15 min
Feb 28, 10:19 AM CSTSevere Thunderstorm WarningOHXCumberland, Van Buren, White26 min
Feb 28, 11:12 AM CSTAreal Flood AdvisoryOHXBedford, Cannon, Coffee, Cumberland, DeKalb, Grundy and 5 more6 hr
Feb 28, 11:47 AM CSTTornado WarningOHXCannon, DeKalb, Rutherford28 min
Feb 28, 11:50 AM CSTAreal Flood AdvisoryOHXBenton, Cheatham, Davidson, Dickson, Houston, Humphreys and 5 more3 hr
Feb 28, 11:56 AM CSTSevere Thunderstorm WarningOHXBedford, Marshall34 min
Feb 28, 12:18 PM CSTTornado WarningOHXCoffee, Grundy, Van Buren, Warren27 min
Feb 28, 12:49 PM CSTSevere Thunderstorm WarningOHXGrundy14 min
Feb 28, 1:58 PM CSTRiver Flood WarningOHXDavidson59 min
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson10 hr
Feb 28, 2:08 PM CSTRiver Flood AdvisoryOHXDavidson117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.